What are the risks of breastfeeding while taking AEDs to treat epilepsy?

Updated: Aug 20, 2019
  • Author: Carmel Armon, MD, MSc, MHS; Chief Editor: Stephen A Berman, MD, PhD, MBA  more...
  • Print
Answer

Answer

If carbamazepine is maintained at a serum level of 8 µg/mL, the breast milk–serum concentration ratio is 0.4, and the newborn’s daily milk intake is 200 mL, then the daily intake of carbamazepine is 640 µg/day, or 0.64 mg/day. Thus, for a 3.5-kg newborn, intake is about 0.2 mg/kg/day. However, the newborn’s metabolism of carbamazepine is less efficient than the mother’s, prolonging the drug’s half-life. This prolongation yields an intake equivalent to 1 mg/kg/day in a person with normal clearance, which appears to be a negligible intake.

Similar calculations may be performed for the other AEDs. However, results may be less favorable for medications with long half-lives, such as phenobarbital, lamotrigine, and valproate combined, or concomitant non-AED medications associated with impaired metabolism in newborns.

One report reported undetectable levels of antidepressants and benzodiazepines in the sera of breastfed infants of mothers who were taking these medications only during lactation. [29] The number of mother-infant pairs was limited; however, the results may be dose-related and thus may not be generalizable to mothers taking higher doses of these medications.

As a consequence, the potential risks associated with breastfeeding by a mother taking AEDs may have to be considered on a case-by-case basis. In some patients, particularly those on monotherapy, the risks may be related less to serum levels than to idiosyncratic reactions. However, because the newborn is exposed to medications in utero, opportunities for idiosyncratic reactions to occur are ample even before birth and therefore need not be overstated after birth.

Moreover, abrupt discontinuance of AEDs may pose some risks to newborns who were exposed to them in utero; effects include jitteriness (a withdrawal symptom) and, in rare cases, seizures. Withdrawal symptoms are most common with benzodiazepines. [30]

If a decision is made to refrain from breastfeeding while on AEDs, some practitioners recommend initial breastfeeding for 2 weeks, with progressive discontinuance over another 2 weeks. Because the baby had been exposed for the preceding 9 months, the gradual downward titration of AED levels in the infant might potentially minimize withdrawal symptoms.

The official labeling of most, if not all, AEDs recommends that breastfeeding women not use these agents. However, this recommendation appears to be an oversimplification of the situation, because the benefits of breast milk to the infant may outweigh the risks of low levels of AEDs.

Results from the Neurodevelopmental Effects of Antiepileptic Drugs Study, which included 199 children who had been exposed to a single AED (carbamazepine, lamotrigine, phenytoin, or valproate) in utero, showed no overall intelligence quotient (IQ) differences at age 3 years between those who subsequently were breastfed and those who were not. [31]

The results for phenytoin trended in the opposite direction from those for the other AEDs, but the 95% confidence intervals for the 2 groups overlapped. [31] Nevertheless, the general conclusion may not apply to phenytoin. Women taking phenytoin may need to be advised differently about the safety of breastfeeding. The study affirmed the finding that children exposed in utero to valproate had a lower IQ at age 3 years.

Ideally, therefore, a mother’s choice regarding breastfeeding and concomitant use of AEDs should be guided by an informed, patient-specific decision process.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!